Alert archive / Florida / Tornado Warnings in 2024
Tornado Warning 48, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Jun 28, 2024, 2:21 PM EDT for Duval County, Florida. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2024, 2:21 PM EDT (18:21 UTC)
- Expired
- Jun 28, 2024, 2:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Duval County, FL
The radar
The Jacksonville radar (KJAX), 26 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:25 PM EDT | TSTM WND DMG | 3 Nne Unf, FL | Corrects timing of event based on radar. Duval Emergency management relayed a report of powerline wires down along the road at Kernan Blvd and Atlantic Blvd. |
| Jun 28, 2:35 PM EDT | NON-TSTM WND GST 41 | 4 Ssw Fort Caroline, FL | ASOS station KCRG Jacksonvil Craig. |
| Jun 28, 2:46 PM EDT | TSTM WND DMG | 3 Nne Unf, FL | Duval Emergency management relayed a report of powerline wires down along the road at Kernan Blvd and Atlantic Blvd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.4 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1089 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 836 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
296
WFUS52 KJAX 281821
TORJAX
FLC031-281845-
/O.NEW.KJAX.TO.W.0048.240628T1821Z-240628T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
221 PM EDT Fri Jun 28 2024
The National Weather Service in Jacksonville has issued a
* Tornado Warning for...
East central Duval County in northeastern Florida...
* Until 245 PM EDT.
* At 220 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Unf, moving north at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Jacksonville, Arlington, and Craig Field around 225 PM EDT.
Fort Caroline around 230 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3021 8150 3024 8164 3045 8162 3040 8140
TIME...MOT...LOC 1820Z 191DEG 14KT 3030 8156
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CRUZ2 follow-up statements
972
WWUS52 KJAX 281826
SVSJAX
Severe Weather Statement
National Weather Service Jacksonville FL
226 PM EDT Fri Jun 28 2024
FLC031-281845-
/O.CON.KJAX.TO.W.0048.000000T0000Z-240628T1845Z/
Duval FL-
226 PM EDT Fri Jun 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM EDT FOR EAST
CENTRAL DUVAL COUNTY...
At 226 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Arlington, and is nearly stationary.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Jacksonville around 230 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3025 8154 3028 8163 3043 8161 3040 8143
TIME...MOT...LOC 1826Z 174DEG 4KT 3030 8157
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
23280 WWUS52 KJAX 281835 SVSJAX Severe Weather Statement National Weather Service Jacksonville FL 235 PM EDT Fri Jun 28 2024 FLC031-281845- /O.EXP.KJAX.TO.W.0048.000000T0000Z-240628T1845Z/ Duval FL- 235 PM EDT Fri Jun 28 2024 ...THE TORNADO WARNING FOR EAST CENTRAL DUVAL COUNTY WILL EXPIRE AT 245 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. Remember, a Severe Thunderstorm Warning still remains in effect for Duval County. && LAT...LON 3025 8154 3028 8163 3043 8161 3040 8143 TIME...MOT...LOC 1835Z 191DEG 14KT 3032 8157 $$ CRUZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Jun 28, 1:30 PM EDT, 51 minutes earlier.
Area forecast discussion, Jun 28, 1:30 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 130 PM EDT Fri Jun 28 2024 ...New AVIATION... .UPDATE... Issued at 1039 AM EDT Fri Jun 28 2024 For the latest NE FL and SE GA Daily Key Messages please visit: https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf Showers have begun to form and push onshore from the Gulf coast towards I-75 as west to southwest flow continues ahead of a weak frontal boundary draped east to west over northern/central MS/AL/GA/SC. This flow will bring in the Gulf seabreeze inland through the midday hours before creating maximum lift along the slower progressing Atlantic seabreeze confined closer to I-95 early this afternoon with numerous T'storms. Hazards from today's T'storms include gusty winds 40-50 mph and frequent lightning. In addition, slow storm motions and above normal atmospheric moisture in the column (PWATS from the 12Z sounding at 2.10 inches this morning) in 90th percentile will make for heavy rainfall rates that may lead to some minor flooding concerns over urban locations and low lying areas, especially along the I-95 corridor. Did lower high temperatures a bit based on latest guidance and expect early start to showers and T'storms in addition to mostly cloudy skies anticipated for much of the midday/afternoon period with most inland areas in the 90-93 degree range and upper 80s to around 90 at the beaches. Heat index values should range 102-106 for today prior to T'storms this afternoon. Tonight, leftover T'storm outflow boundaries may push north into SE GA areas closer to the Altamaha river basin in the early evening hours with mostly cloudy skies from mid and high level debris clouds thinning out gradually overnight. Lows will range into the low/mid 70s for inland SE GA, mid 70s over inland NE FL, and the upper 70s along the coast. && .NEAR TERM...Today through tonight... Issued at 335 AM EDT Fri Jun 28 2024 For the latest NE FL and SE GA Daily Key Messages please visit: https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf Relatively similar setup today compared to yesterday with elevated moisture levels with PWATs near 2 inches...close to 20 percent above normal. The flow from 1000-500 mb per guidance is west- southwest about 10 knots. We are already seeing isolated showers moving through inland northeast FL at 3 AM, fairly unusual that they are that far inland, but they should tend to dissipate the farther inland they get. The forecast today again calls for near 60-80 percent chance of rain, with showers and storms most numerous during the midday time frame, and the best low level convergence along the eastern coastal counties. This is where the prevailing west to southwest flow meets up with a slow moving east coast sea breeze. Have included wording for some storms may contain gusty winds and heavy rainfall, which should adequately cover the threat of storms. The highs today will still manage to hit 90 deg or the lower 90s for most areas. The heat indices are noted to reach about about 109 in some spots over the eastern zones. However, the duration of any heat advy criteria looks short, and if the rain comes in midday, then this may hold back the chance of reaching advisory criteria. Tonight, scattered convection is anticipated during the early evening, but should end fairly early. Overnight, may see some start up again of showers west of the I-75 corridor area but can't rule out isolated showers anywhere over the region given the persistence of PWATs of 2 to 2.1 inches. Given light south-southwest flow and occasional cloudiness tonight, lows will be muggy in the mid 70s again. && .SHORT TERM... (Saturday through Sunday night) Issued at 335 AM EDT Fri Jun 28 2024 Pattern for deep-layer moisture will continue into Saturday and Sunday with stronger diurnal convection expected to develop in conjunction with the afternoon sea breeze, storm outflow boundaries, and areas of collision. Predominant PWAT levels will range between 2 and 2.25 inches through the period, resulting in increased chances for storms with heavy localized rainfall. High temperatures for the weekend will rise into the mid 90s for inland areas and in the upper 80s and lower 90s for areas along the shoreline. Overnight low temperatures will drop down into the mid 70s for inland areas and in the upper 70s and lower 80s along the coast. && .LONG TERM... (Monday through Thursday) Issued at 335 AM EDT Fri Jun 28 2024 A cold front will press down from out of the north after the weekend and then stall in the vicinity of northern Georgia. The drier air mass along with high pressure ridging will result in drier conditions starting by midweek. The pattern of building diurnal convection will carry into this period with convective developments associated with sea breeze boundaries and areas of collision becoming more inhibited later in the week as PWAT and humidity values decrease. Daily high temperatures are expected to experience a warming trend next week with max temps rising into the upper 90s by the latter half of the week. && .AVIATION... (18Z TAFS) Issued at 128 PM EDT Fri Jun 28 2024 The 18Z TAF forecast will begin with tempo MVFR restrictions for ceilings/visibility and gusty winds up to 30 knots at duval county and SSI terminals over the 18-22Z window as thunderstorms develop quickly between collision of the Atlantic seabreeze and initial scattered showers/isolated thunderstorms from the southwest associated with Gulf seabreeze. Storms will wrap up by 21Z at GNV but VCTS will linger around 00Z along the NE FL coastal TAF sites up to SSI. VFR conditions prevail late tonight and into Saturday. Light variable winds become calm inland overnight under thinning cloud cover. High pressure ridge just south of the region will allow for lighter and variable winds to start Saturday with the Atlantic Seabreeze moving onshore again after 15/16Z Saturday with VCTS noted to end the period at all terminals as scattered ceilings rise from 2.5 kft to 3.5 kft. && .MARINE... Issued at 335 AM EDT Fri Jun 28 2024 Little overall change in the pattern through early next week with a ridge axis to the south keeping a south to southwest flow over the area waters. The airmass remains plenty moist to support rounds of showers and storms each day, some of which will produce brief wind gusts in excess of 25-35 kt at times. Winds will be up to 10-15 kt at the most and seas up to around 3 ft. A weak front will approach from the north by Tuesday and stall and dissipate by mid week. Rip Currents: Though offshore flow is seemingly keeping the risk low, a southeast wind-sea with surf around 2 ft and onshore flow briefly in the aftn will just barely maintain a moderate risk of rip currents today and again Saturday. Should be a south to north longshore current prevailing, that may be a bit stronger than would ordinarily be expected. Max threat looks to be in the morning hours and again after about 3-4 pm. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 95 75 94 / 40 60 30 80 SSI 76 91 78 91 / 40 70 40 70 JAX 74 93 75 94 / 40 80 30 80 SGJ 74 92 76 92 / 50 80 40 80 GNV 73 92 73 92 / 40 90 30 90 OCF 73 93 75 92 / 40 90 30 90 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
In the hours before
Special weather statement, Jun 28, 11:46 AM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1146 AM EDT Fri Jun 28 2024
FLZ033-038-137-237-281630-
Inland Flagler FL-Eastern Putnam FL-Western Putnam FL-
Inland St. Johns FL-
1146 AM EDT Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FLAGLER...
SOUTHWESTERN ST. JOHNS AND NORTHEASTERN PUTNAM COUNTIES THROUGH 1230
PM EDT...
At 1145 AM EDT, Doppler radar was tracking a strong thunderstorm
over Bardin, or 7 miles northwest of Palatka, moving east at 10 mph.
A second storm was just northeast of Pomona Park, also moving slowly
eastward. Weak rotation was detected within these storms.
HAZARD...Wind gusts around 40 mph...possible funnel cloud
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Palatka, Pomona Park, Hastings, East Palatka, George's Lake,
Bostwick, Federal Point, Orange Mills, Bardin, and San Mateo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2947 8160 2979 8186 2984 8176 2984 8158
2990 8161 2991 8159 2953 8138
TIME...MOT...LOC 1545Z 252DEG 11KT 2973 8175
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
WOLFSpecial weather statement, Jun 28, 2:05 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
205 PM EDT Fri Jun 28 2024
FLZ125-133-281830-
Coastal St. Johns FL-Coastal Duval FL-
205 PM EDT Fri Jun 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 230 PM EDT...
At 204 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ponte Vedra Beach, moving north at 25 mph.
HAZARD...Wind gusts around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Unf, Ponte Vedra Beach, Jacksonville Beach, Atlantic Beach, Neptune
Beach, Palm Valley, Sawgrass, Mayport, Craig Field, and San Pablo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3014 8136 3018 8156 3048 8153 3045 8137
3025 8135 3020 8133
TIME...MOT...LOC 1804Z 193DEG 16KT 3023 8144
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CRUZThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 11:46 AM EDT | Special Weather Statement | JAX | Putnam | 44 min |
| Jun 28, 2:03 PM EDT | Special Marine Warning | JAX | 57 min | |
| Jun 28, 2:05 PM EDT | Special Weather Statement | JAX | Duval | 25 min |
| Jun 28, 2:16 PM EDT | Severe Thunderstorm Warning | JAX | Duval, Saint Johns | 29 min |
| Jun 28, 2:40 PM EDT | Special Weather Statement | JAX | Hamilton | 35 min |
| Jun 28, 2:42 PM EDT | Special Weather Statement | JAX | Alachua | 33 min |
| Jun 28, 2:52 PM EDT | Special Weather Statement | JAX | Nassau | 53 min |
| Jun 28, 3:00 PM EDT | Special Marine Warning | JAX | 90 min | |
| Jun 28, 3:09 PM EDT | Severe Thunderstorm Warning | JAX | Nassau | 51 min |
| Jun 28, 3:43 PM EDT | Areal Flood Advisory | JAX | Nassau | 3 hr |
| Jun 28, 3:44 PM EDT | Special Weather Statement | JAX | Putnam | 46 min |
| Jun 28, 3:51 PM EDT | Areal Flood Advisory | JAX | Alachua, Gilchrist | 3 hr |
| Jun 28, 4:04 PM EDT | Special Weather Statement | JAX | Marion | 26 min |
| Jun 28, 4:22 PM EDT | Special Weather Statement | JAX | Baker, Bradford, Union | 38 min |
| Jun 28, 4:28 PM EDT | Areal Flood Advisory | JAX | Marion | 3 hr |
| Jun 28, 4:36 PM EDT | Special Weather Statement | JAX | Marion | 24 min |
| Jun 28, 4:39 PM EDT | Areal Flood Warning | JAX | Marion | 3 hr |
| Jun 28, 4:51 PM EDT | Special Weather Statement | JAX | Flagler | 54 min |
| Jun 28, 5:01 PM EDT | Special Weather Statement | JAX | Clay | 44 min |
| Jun 28, 5:10 PM EDT | Special Weather Statement | JAX | Marion | 50 min |
| Jun 28, 5:17 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval, Saint Johns | 24 min |
| Jun 28, 5:19 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 41 min |
| Jun 28, 5:23 PM EDT | Areal Flood Advisory | JAX | Marion | 3 hr |
| Jun 28, 5:31 PM EDT | Special Marine Warning | JAX | 89 min | |
| Jun 28, 5:43 PM EDT | Special Weather Statement | JAX | Clay | 47 min |
| Jun 28, 5:56 PM EDT | Special Weather Statement | JAX | Marion | 64 min |
| Jun 28, 6:00 PM EDT | Special Marine Warning | JAX | 60 min | |
| Jun 28, 6:02 PM EDT | Special Weather Statement | JAX | Flagler | 43 min |
| Jun 28, 6:08 PM EDT | Areal Flood Warning | JAX | Marion | 3 hr |
| Jun 28, 6:15 PM EDT | Special Weather Statement | JAX | Saint Johns | 45 min |
| Jun 28, 6:26 PM EDT | Areal Flood Advisory | JAX | Clay | 3 hr |
Nearby
Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.